Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 46, NWS Binghamton, NY

May 30, 2017Steuben County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 30, 2017, 2:12 PM EDT for Steuben County, New York. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2017, 2:12 PM EDT (18:12 UTC)
Expired
May 30, 2017, 2:45 PM EDT
In force
33 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Steuben County, NY

The radar

The Buffalo radar (KBUF), 117 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 12:39 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

405 
WUUS51 KBGM 301812
SVRBGM
NYC101-301845-
/O.NEW.KBGM.SV.W.0046.170530T1812Z-170530T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
212 PM EDT TUE MAY 30 2017

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Steuben County in central New York...

* Until 245 PM EDT

* At 212 PM EDT, severe thunderstorms were located along a line
  extending from near Arkport to near Alfred, moving east at 25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Severe thunderstorms will be near, 
  Arkport around 215 PM EDT. 
  South Dansville around 225 PM EDT. 
  Hartsville and Haskinville around 230 PM EDT. 
  Hornell around 235 PM EDT. 
  Canisteo and Cohocton around 240 PM EDT. 
  Howard, Avoca and West Cameron around 245 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

If on or near Keuka LAke, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4251 7772 4258 7730 4257 7714 4216 7738
      4218 7774
TIME...MOT...LOC 1812Z 264DEG 24KT 4245 7774 4226 7785 

HAIL...1.00IN
WIND...<50MPH
 
$$

DGM
1 follow-up statement
177 
WWUS51 KBGM 301835
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
235 PM EDT TUE MAY 30 2017

NYC101-301845-
/O.CON.KBGM.SV.W.0046.000000T0000Z-170530T1845Z/
Steuben NY-
235 PM EDT TUE MAY 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHWESTERN STEUBEN COUNTY...

At 234 PM EDT, a severe thunderstorm was located over Haskinville, or
near Hornell, moving east at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. This storm has already produced hail in 
         the Arkport area.

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Howard around 240 PM EDT. 
  Avoca, Cohocton and Kanona around 245 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4249 7771 4258 7730 4257 7714 4234 7727
      4235 7770
TIME...MOT...LOC 1834Z 263DEG 27KT 4240 7758 

HAIL...1.00IN
WIND...<50MPH
 
$$

MDP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:58 PM EDT, 14 minutes earlier.

Area forecast discussion, May 30, 1:58 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
158 PM EDT Tue May 30 2017

.SYNOPSIS...
Showers and thunderstorms will be found across the area this
afternoon. Some of the storms could be strong to severe,
especially from the Twin Tiers northward. Another round of
showers and storms is expected Wednesday. Briefly quiet weather
will occur Thursday before more rain Friday, and an unsettled
pattern into the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
1245 PM Update...
Severe Thunderstorm Watch now in effect until 8 PM for Bradford
County PA, and for all of our Central NY counties except
Delaware-Sullivan. Convective development underway, and even in
a smaller storm that popped up in Avoca NY about a half hour
ago, there was already pea sized hail.

1145 AM Update...
A weak wave managed to fire a morning round of convection from
the Twin Tiers northeastward. With freezing level down to about
10 kft agl and minus-20 Celsius just a hair above 20 kft agl, we
did get a couple reports of pea sized hail as it came through.

A thin axis of showers and some thunder still persists along the
differential heating boundary, between solid stratus/cool
conditions in most of Northeast PA to Catskills, and the partial
sunshine/greater heating in the Finger Lakes to Syracuse-Mohawk
Valley areas. However, the main focus as to potential for severe
weather will be with anticipated newly forming convection that
should begin sprouting in western NY to central PA in just the
next couple hours or so with shortwave passage and diurnal
heating coinciding. High resolution models have come into good
agreement on a broken line or two of thunderstorms sweeping
across Finger Lakes to Central NY this afternoon, and
progressing across the rest of the region late afternoon-early
evening while losing intensity due to less instability from lack
of heating.

Our local severe weather analog tool brings up a couple of
larger hail events and sporadic wind events. Shear is top-heavy,
that is especially in the 3-6 km layer with equilibrium level
storm relative flow greater than 50 knots. This along with
freezing to minus-20 Celsius levels on the lower side seems to
point that hail is indeed a threat today, not just wind. We will
have to watch the more intense cores of any individual supercellular-
form cells for hail, as well as possible bowing segments within
any lines for wind. Convective Available Potential Energy is not
as high as more prolific hail cases, and there is a lack of dry
air in the mid levels. So while marginally severe hail of
quarter size is doable, very large hail may be more difficult
to achieve. Also, we will be in right exit region of the upper
jet, which may be a limiting factor.

Previous discussion...
Main concerns in the near term are focused around the onset of
scattered showers this morning...the initiation of strong to
possibly severe convection this afternoon...and another round of
showers and storms Wednesday.

A deepening upper trough over the Great Lakes and an embedded s/w
within the synoptic flow will supply the necessary upper level
support for broad large scale lift today. A weak surface boundary
will move in from the west and allow convective initiation to begin
along and ahead of this front. Warm air advection in the mid levels
and CAA aloft will modify mid level lapse rates favorably for
destabilization aloft. There is still some uncertainty with respect
to the sfc/boundary layer instability. A layer of low level stratus
has formed across a good portion of central NY and ne PA this
morning, and there is still some question as to when/if this will
lift and scatter out. The intensity and extent of the convection
will weigh heavily on this stable layer and when it mixes out.

An initial area of showers and weak storms currently over wrn
NY/PA is expected to move through this morning from sw to ne
and dissipate rather quickly as it moves through the forecast
area into e-central NY. These showers may prove useful in
mixing this stable layer up enough to begin the scattering out
process early. If that doesn't occur, and the stratus layer
remains in place into the late morning and early afternoon. The
amount of surface instability will be rather limited, and
therefore hinder the potential intensity of convection later in
the day. The showers and storms are expected to develop and move
in after 1-2pm in w-central NY. The mid levels will become
unstable and if the surface layer remains stable much of the
convection may become rooted above the ML...and gradually mix
down to the surface...and slowly eat away at the stratus as it
moves ewd. However, if the stable clouds mix out earlier, the
convection along the front will be able to initiate in the
boundary layer and potentially tap into more
instability...creating more favorable conditions for strong to
possibly severe storms. Deep layer shear profiles and the
potential for up to 1500 J/kg of CAPE will allow storms to
mature and produce large hail and damaging winds along with
brief heavy rain. If we don't realize that amt of CAPE, will
likely only see small hail and gusty winds. PWATs around 1 inch
will still allow for brief heavy rain into the evening. As much
as 1 inch of rain is possible. Either way, we'll see storms
later today, it is just a matter of how strong they become. SPC
has upgraded our area to a slight risk with the latest Day 1
convective outlook.

A few post frontal rain showers may exist tonight into early Wed
morning, but the overall trend should be to dry things out...at
least for a brief period. The next s/w will rotate through the
region during the day Wednesday...and once again be able to tap
into strong upper level dynamics and at least a minimal amount
of instability. Lapse rates may be a bit steeper as a push of
cold air aloft arrives and a late May sun warms the boundary
layer. Deep moisture will be less, so the threat for heavy rain
should be minimal. The primary concern will be gusty winds with
these storms.

Temperatures today and Wednesday will be able to climb into the
upper 60s and lower/mid 70s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
405 AM EDT UPDATE...
The uppr lvl trough axis will swing through the region after 00Z
Thursday and some convection may linger across the region at
the start of the forecast period. Thunderstorms will still be
possible through 03Z Friday, and expect showers to be out of the
area by 09Z.

The uppr-lvl trough will shift ever so slightly to the east during
the day on Thursday and the flow aloft will transition to near
zonal. The uppr low will then become stationary through Friday
morning. Anti-cyclonic flow will be present at mid-lvls and weak
high pressure will briefly build over the sfc on Thursday, thus
Thurs will be dry with temps below the seasonal norm. Sfc temps
will range in the low to mid 60s across central NY and mid 60s
to low 70s over NEPA. Temps will fall into the uppr 40s/low 50s
by sunrise Friday.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
405 AM EDT UPDATE...
There is decent model agreement that showers will develop and
become widespread across the region on Friday. Return flow is
forecast to develop over the northeast and the uppr-lvl trough
that has brought precip over the region for a while will force a
cold front southward across NY/PA. Precip attendant to this
frontal boundary may linger through the weekend as it is very
questionable to how far south this boundary will reach. After
Friday, weighed heavily towards WPC forecast for our forecast as
discrepancies are high for the remainder of the period. Thus,
the chance for rain will prevail in the forecast as multp
shortwaves may pass over the region.

Temps during the forecast period will be slightly below the
seasonal norm.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
For KAVP-KBGM-KRME, stratus has yielded persistent ceiling
restrictions prior to 18Z, but focus is now on inbound
thunderstorms. They will cross the terminals roughly WSW to ESE
and could contain gusty winds and brief fuel alternate/IFR
conditions. Hail is even possible if a core passes directly
over a terminal. KELM- KITH- KSYR will be impacted first by the
storms, then KRME-KBGM. There is somewhat less certainty on the
thunderstorms reaching KAVP between 21Z and 00Z, yet it is still
more probable than not. In the wake of the storms, with a good
amount of lingering low level moisture, KBGM-KELM-KAVP will end
up developing new ceiling and/or fog-related restrictions late
tonight into early Wednesday morning; possibly other terminals
as well. Though higher gusts are possible in thunderstorms this
afternoon, winds in general will be southerly around 10 knots
this afternoon, then becoming light and more variable tonight
followed by light southwest in the morning.

Outlook...

Wednesday afternoon through early evening...Restrictions
possible from scattered showers and thunderstorms.

Wednesday night through Thursday...VFR except for possible
valley fog predawn hours at KELM.

Friday through Sunday...Potential restrictions in occasional rain
showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT/MDP
NEAR TERM...BJT/MDP
SHORT TERM...KAH
LONG TERM...DJP/KAH
AVIATION...MDP
Hazardous weather outlook, May 30, 12:44 PM EDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1244 PM EDT Tue May 30 2017

NYZ057-062-PAZ039-040-043-044-047-048-072-311645-
Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
1244 PM EDT Tue May 30 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop this afternoon and a few of
these storms could become severe with damaging winds and large hail
the main threat. Brief heavy rain will also be possible in any
thunderstorms. The most favorable time for storms will be during the
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of storms is possible Wednesday. A few of these storms
could become strong to severe with damaging winds the main threat.
The most favorable time for storms will be during the afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary later today.

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-311645-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Bradford-
1244 PM EDT Tue May 30 2017

...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms are expected to develop this afternoon and a few of
these storms could become severe with damaging winds and large hail
the main threat. Brief heavy rain will also be possible in any
thunderstorms. The most favorable time for storms will be during the
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of storms is possible Wednesday. A few of these storms
could become strong to severe with damaging winds the main threat.
The most favorable time for storms will be during the afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 30, 12:46 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1246 PM EDT TUE MAY 30 2017

NYZ022-301715-
Steuben NY-
1246 PM EDT TUE MAY 30 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN STEUBEN COUNTY
UNTIL 115 PM EDT...

At 1246 PM EDT, Doppler radar was tracking a strong thunderstorm over
Arkport, or near Hornell, moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Hornell, Wayland, Arkport, Cohocton, North Hornell, South Dansville,
Haskinville, Prattsburg, Perkinsville and Stony Brook State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM EDT for
central New York.

LAT...LON 4241 7772 4252 7772 4254 7770 4254 7766
      4257 7766 4258 7765 4258 7734 4252 7726
      4228 7767 4233 7774
TIME...MOT...LOC 1646Z 224DEG 26KT 4240 7769

DGM
Special weather statement, May 30, 1:04 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Binghamton NY
104 PM EDT TUE MAY 30 2017

NYZ022-301745-
Steuben NY-
104 PM EDT TUE MAY 30 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN STEUBEN COUNTY
UNTIL 145 PM EDT...

At 104 PM EDT, Doppler radar was tracking a strong thunderstorm over
Genesee, or 12 miles southeast of Wellsville, moving northeast at 40
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Hornell, Canisteo, Howard, Jasper, Cameron, Greenwood, Hartsville,
West Cameron, Young Hickory and Willeyville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 800 PM EDT for
central New York.

LAT...LON 4224 7774 4241 7759 4225 7730 4200 7762
      4200 7775
TIME...MOT...LOC 1704Z 218DEG 35KT 4196 7785

DGM
Special weather statement, May 30, 1:19 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Binghamton NY
119 PM EDT TUE MAY 30 2017

NYZ015-022-301745-
Steuben NY-Yates NY-
119 PM EDT TUE MAY 30 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN YATES AND
NORTHWESTERN STEUBEN COUNTIES UNTIL 145 PM EDT...

At 119 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Dansville, or near I-390 Exit 4, moving northeast at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Wayland, Middlesex, Cohocton, South Dansville, Vine Valley,
Perkinsville, Stony Brook State Park and Atlanta.

A severe thunderstorm watch remains in effect until 800 PM EDT for
central New York.

LAT...LON 4253 7772 4254 7766 4258 7765 4258 7750
      4259 7737 4267 7737 4267 7736 4273 7734
      4276 7731 4276 7729 4271 7720 4238 7762
      4245 7773
TIME...MOT...LOC 1719Z 218DEG 33KT 4251 7766

DGM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 12:46 PM EDTSpecial Weather StatementBGMSteuben29 min
May 30, 1:04 PM EDTSpecial Weather StatementBGMSteuben41 min
May 30, 1:15 PM EDTSevere Thunderstorm WarningBGMSteuben45 min
May 30, 1:19 PM EDTSpecial Weather StatementBGMYates26 min
May 30, 1:27 PM EDTSevere Thunderstorm WarningBGMSeneca, Yates18 min
May 30, 2:25 PM EDTAreal Flood AdvisoryBGMSteuben2 hr
May 30, 3:10 PM EDTSpecial Weather StatementBGMSeneca35 min
May 30, 4:14 PM EDTSpecial Weather StatementBGMOnondaga61 min
May 30, 4:45 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida29 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.